Want to be a reporter or would you like to buy a report for the best price?
Just Sign Up here!
Privacy guidelines License our content Help
The long-term use of the contraceptive pill doubles the risk of a leading cause of blindness, a study has found.
Women who have using the pill for more than three years are being urged to have their eyes screened for glaucoma.
The condition, which is caused by a build-up of fluid pressure in the eye, results in irreversible damage to the optic nerve.
Previous studies have suggested that the hormone oestrogen, a key component of the pill, may be involved in the development of the disease.
The new finding, presented at the American Academy of Ophthalmology's annual meeting in New Orleans, follows a study of 3,406 women aged 40 and over who were questioned about their reproductive history and underwent eye examinations.
Researchers found that women who had used oral contraceptives for three years or more were twice as likely to have had a diagnosis of glaucoma.
It made no difference what kind of oral contraceptive the women had been using.
The scientists said taking the pill long-term could be a risk factor for glaucoma that sits alongside others, including family history of the disease, black African ancestry, short-sightedness, raised pressure in the eye and diabetes.
Study leader Professor Shan Lin, from the University of California at San Francisco, said: "This study should be an impetus for future research to prove the cause and effect of oral contraceptives and glaucoma.
"At this point, women who have taken oral contraceptives for three or more years should be screened for glaucoma and followed closely by an ophthalmologist, especially if they have any other existing risk factors."